Iowa, 2024

Drought in Iowa, January 1 to 23, 2024

January 1 to 23, 2024 · NWS DMX · 3 events in 3 counties and zones

Numerous storms with above normal precipitation helped to improve drought conditions across far south central Iowa by the later half of January.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Numerous storms with above normal precipitation helped to improve drought conditions across far south central Iowa by the later half of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 31, 11:22 PM CST, 38 minutes earlier.

Area forecast discussion, Dec 31, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1122 PM CST Sun Dec 31 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 231 PM CST Sun Dec 31 2023

Key Messages:

-Clearing by early Monday with another round of clouds Tuesday
 into Wednesday.
-Nearby precipitation next weekend with a promising chance of
 precipitation beyond day 7.

Stratus clouds will continue to blanket the area through this
evening and will begin to be pushed out by a surface high from
the west into the morning hours. Despite the cold air advection,
much of the area under cloud cover tonight should have lows held
in the 20s whereas areas that start to see clearing will drop into
the teens. Calmer winds out of the southwest will preserve highs
in the 30s.

The work week will be largely a quiet stretch. A series of
shortwaves will pass over Tuesday and Wednesday, both of which
appear moisture starved at this time. Still, some deterministics,
mainly the NAM, generate a profile similar to Saturday's flurry/FZDZ
case. Have withheld adding mention of precipitation at this time,
but will monitor trends to see if lapse rates steepen in other
models.

After a benign finish to the work week, a trough will deepen and
negatively tilt somewhere over the Mid-South. Enough moisture fetch
will make it up north to have some light snow across the southern
part of the state. A more promising system arrives early next week.
The grand ensemble mean has the center of the surface low passing
over the Ohio River Valley and clusters that contain a majority of
GEFS members pull the center farther north. There is enough
consensus to continue to monitor location trends with this system,
but not enough agreement to determine impacts to Iowa including
precipitation type.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1122 PM CST Sun Dec 31 2023

The low clouds are not budging, and MVFR ceilings will prevail
across the area through tonight and into Monday. A period of IFR
ceilings may be possible at FOD and MCW around sunrise, and have
included it in the 06Z TAFs accordingly. Other than this potential
for IFR, the primary aviation forecast challenge is determining
when the clouds will finally move out. There are some indications
they may finally begin to clear in the west on Monday afternoon,
however, confidence is low, and it is likely the clouds will hold
in the east through Monday and perhaps until Tuesday. Have
reflected this in the outgoing TAFs, but expect refinement in
subsequent issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Jimenez
AVIATION...Lee
Hazardous weather outlook, Dec 31, 1:06 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
106 PM CST Sun Dec 31 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
106 PM CST Sun Dec 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Ringgold

When
January 1, 12:00 AM CST to January 23, 7:00 AM CST
Where
Ringgold forecast zone
Reported by
Drought Monitor
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Numerous storm mid month allowed conditions to improve with severe drought conditions ending across northern Ringgold county.

Drought, Decatur

When
January 1, 12:00 AM CST to January 23, 7:00 AM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Numerous storm mid month allowed conditions to improve with severe drought conditions ending across northern Decatur county.

Drought, Wayne

When
January 1, 12:00 AM CST to January 23, 7:00 AM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Numerous storm mid month allowed conditions to improve with severe drought conditions ending across much of Wayne county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154457, 1154458, 1154459.